Does Vaping Cause Seizures?

Health officials in the United States are currently investigating if electronic cigarettes have the potential to trigger seizures in some people who use the devices.  

The United States Food and Drug Administration said, on Wednesday, a review of 35 reports reveal seizures among vape users—most of which were young people. It should be noted that regulators, at present, are not sure if and/or how e-cigarettes are directly responsible for these seizures: hence the investigation.  At the same time, the agency has enough concern that it felt necessary to encourage more public report of any such related information.

FDA Commissioner Dr. Scott Gottlieb said, in a news release, Tuesday, “Seizures or convulsions are known potential side effects of nicotine poisoning and have been reported in scientific literature in relation to intentional or accidental swallowing of nicotine-containing e-liquids.” 

Dr. Gottlieb goes on to advise that although 35 cases might not seem like many cases at all—particularly when compared against the total number of people who use these devices—the concern is great.  He adds, “We also recognize that not all of the cases may be reported. We believe these 35 cases warrant scientific investigation into whether there is in fact a connection.”

That said, he also note that among these three dozen cases, they have not yet identified a clear pattern. 

In some cases, he explains, seizures have been reported among first-time e-cigarette users. Another handful of situations appear to be related to a history of seizure diagnosis. And yet, in other situations, some seizures may have been associated with the use of other substances, which could include marijuana or even amphetamines. Also, the agency says that seizures have been reported relative to use, as quickly as after only a few puffs or as long as one day after use.

Northwell Health Center for Tobacco Control doctor of nursing practice, Andrea Spatarella explains that a lot of research exists which demonstrates a relationship between high nicotine concentration and increased risk for a handful of significant health effects. She goes on to say, “The user of the vaping device may be unaware or mislead about the actual concentration of nicotine, putting them at potential risk.”

As such, she asserts the importance of continuing investigation, which may prove “a possible connection between nicotine overdosing from vaping devices and the development of seizures may provide additional clarity about the safety of these devices.”

Latest News